Pennsylvania, 2010

Hail and Damaging Winds in Pennsylvania, May 7 to 8, 2010

May 7 to 8, 2010 · NWS PBZ · 8 events in 3 counties and zones

Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania ahead of a strong cold front moving across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania ahead of a strong cold front moving across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 7, 7:41 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, May 7, 7:41 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT FRI MAY 7 2010

.SYNOPSIS...

A STRONG COLD FRONT WILL CROSS THE AREA TONIGHT...BRINGING A
THREAT FOR STRONG TO SEVERE THUNDERSTORMS. WINDY CONDITIONS
WILL DEVELOP BEHIND THE FRONT SATURDAY...WITH MUCH COOLER
TEMPERATURES AND A CHANE OF SHOWERS. LOW PRESSURE WILL EXIT
THE AREA SUNDAY...WITH SHOWERS AND WINDS DIMINISHING.

&&

.NEAR TERM /THROUGH SATURDAY/...
LOW PRESSURE WILL CROSS THE LAKE ERIE SHORELINE TONIGHT AND PULL A
COLD FRONT ACROSS THE UPPER OHIO VALLEY. STRONG TO SEVERE STORMS
REMAIN A POSSIBILITY WITH THE MAIN SEVERE THREAT COMING FROM
DAMAGING WIND AND LARGE HAIL. ACTIVITY WILL WIND DOWN LATE IN THE
OVERNIGHT AS INSTABILITY DECLINES AND AS THE FRONT COMPLETES PASSAGE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
RESIDUAL SHWRS WILL DIMINISH SATURDAY MORNING WITH THE FRONTAL
EXIT. WIND WILL INCREASE SIGNIFICANTLY...WITH 25-30 MPH SUSTAINED
WINDS ACROSS MOST AREAS...WITH GUSTS TO 50 MPH ON THE RIDGES AND
ALONG THE I-80 CORRIDOR WHERE THE STRONGEST WIND ALOFT WILL
RESIDE. THUS...WILL ISSUE A WIND ADVISORY FOR THE AFOREMENTIONED
LOCATIONS FOR SATURDAY MID MORNING INTO THE EARLY EVENING
HOURS...WITH THE WINDIEST CONDITIONS LATE SAT MORNING THROUGH THE
AFTN. MUCH COLDER AIR WILL WORK IN BEHIND THE FRONT...WITH STEADY
TO SLIGHTLY FALLING TEMPERATURES IN THE 50S FOR MOST LOCATIONS
SATURDAY.

WINDS WILL DECREASE SATURDAY NIGHT...WITH SCATTERED SHWRS NORTH
AND RIDGES DIMINISHING. A FEW OF THE LEFTOVER SHWRS WILL LIKELY
MIX WITH SNOW NORTH/RIDGES SATURDAY NIGHT AS TEMPERATURES FALL
INTO THE LOWER/MID 30S. A PARTLY CLOUDY...CHILLY AND BREEZY
MOTHER'S DAY IS IN STORE AS UPPER LEVEL LOW PRESSURE MAKES
ITS EXIT...WITH HIGHS IN THE 50S FOR MOST AREAS. HIGH PRESSURE
WILL BUILD IN SUNDAY NIGHT/MONDAY...BRINGING CLEARING SKIES AND
BELOW NORMAL TEMPERATURES. FROST FORMATION STILL LOOKS LIMITED
SUNDAY NIGHT...AS WINDS WILL REMAIN AROUND 5 MPH OVERNIGHT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL MOVE OVER THE ATLANTIC OCEAN MONDAY NIGHT AS LOW
PRESSURE DEVELOPS IN THE PLAINS. EXPECT A WARM FRONT TO MOVE FROM
SOUTH TO NORTH ACROSS THE AREA ON TUESDAY. HAVE RAISED POPS TO HIGH
CHANCE DURING THIS TIME PERIOD. A COLD FRONT IS THEN EXPECTED TO
SWEEP THROUGH THE OHIO VALLEY TUESDAY NIGHT INTO WEDNESDAY. WITH
GOOD MODEL AGREEMENT...HAVE INCREASED POPS TO LIKELY DURING THIS
TIME. GFS AND ECMWF THEN DIVERGE...WITH THE ECMWF KEEPING A FRONT
DRAPED ACROSS THE REGION ALL THE WAY INTO THE WEEKEND...WHILE THE
GFS BUILDS HIGH PRESSURE IN FOR THURSDAY AND FRIDAY. WILL SLOWLY
DECREASE POPS THROUGH THE TIME PERIOD DUE TO THE LOW CONFIDENCE
FORECAST. TEMPERATURES WILL BE SEASONABLE.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...

A COLD FRONT WILL COME THROUGH DURING THE LATE EVENING TO OVERNIGHT
HOURS. THIS WILL RESULT IN A LINE OF THUNDERSTORMS PROPAGATING FROM
WEST TO EAST ACROSS THE REGION. WITH A STRONG LOW LEVEL JET...ANY
STORMS WHICH DO DEVELOP COULD PRODUCE STRONGER WIND GUSTS. THIS LINE
OF STORMS SHOULD REACH ZZV AROUND 3Z...THEN EAST TO KPIT AROUND
5Z...THEN EAST OF THE AREA AROUND 9Z. A FEW STORMS COULD DEVELOP IN
THE AIRMASS AHEAD OF THIS FRONT AS WELL. WITH A STRONG LOW LEVEL
JET...THE POTENTIAL FOR LOW LEVEL WIND SHEAR WILL NEED TO MONITORED
IF SURFACE WINDS DIMINISH AHEAD OF THE BOUNDARY. A PERIOD OF
PREVAILING VFR IS EXPECTED FOR SATURDAY...BUT WIND GUSTS OF 30 TO 40
KNOTS WILL BE POSSIBLE.

STRATOCUMULUS CLOUDS ARE EXPECTED SATURDAY NIGHT...AND THIS WILL
PERSIST AT FKL AND DUJ INTO SUNDAY. HIGH PRESSURE WILL ARRIVE FOR
SUNDAY AND MONDAY. A WARM FRONT WILL APPROACH THE AREA MONDAY NIGHT
INTO TUESDAY...BRINGING RESTRICTIONS. THE WARM FRONT WILL BE
FOLLOWED TUESDAY NIGHT AND WEDNESDAY BY A COLD FRONT...CONTINUING
THE POTENTIAL FOR RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 10 AM TO 11 PM EDT SATURDAY FOR MDZ001.
OH...NONE.
PA...WIND ADVISORY FROM 10 AM TO 11 PM EDT SATURDAY FOR PAZ007>009-
     016-023-030-032.
WV...WIND ADVISORY FROM 10 AM TO 11 PM EDT SATURDAY FOR WVZ023-041.

&&

15
Hazardous weather outlook, May 7, 8:38 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 PM EDT FRI MAY 7 2010

OHZ039>041-048>050-057>059-PAZ013>015-020>022-029-WVZ001>003-090145-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-
ARMSTRONG-WASHINGTON-HANCOCK-BROOKE-OHIO-
938 PM EDT FRI MAY 7 2010

...SEVERE THUNDERSTORM WATCH 145 IN EFFECT UNTIL 3 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-016-023-030-090145-
MERCER-VENANGO-FOREST-JEFFERSON PA-INDIANA-WESTMORELAND-
938 PM EDT FRI MAY 7 2010

...SEVERE THUNDERSTORM WATCH 145 IN EFFECT UNTIL 3 AM EDT SATURDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ032-WVZ023-041-090145-
GARRETT-FAYETTE-PRESTON-TUCKER-
938 PM EDT FRI MAY 7 2010

...WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WITH THE
PRIMARY THREATS COMING FROM DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ068-069-PAZ031-WVZ004-012-021-022-090145-
NOBLE-MONROE-GREENE-MARSHALL-WETZEL-MARION-MONONGALIA-
938 PM EDT FRI MAY 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WITH THE
PRIMARY THREATS COMING FROM DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, May 7, 8:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 PM EDT FRI MAY 7 2010

OHZ041-PAZ007>009-013>015-020-080300-
BEAVER PA-BUTLER PA-CLARION PA-COLUMBIANA OH-FOREST PA-LAWRENCE
PA-MERCER PA-VENANGO PA-
956 PM EDT FRI MAY 7 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER...BUTLER...VENANGO...FOREST...CLARION...MERCER
AND LAWRENCE...

AT 951 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM
33 MILES NORTHWEST OF SHARON TO 63 MILES WEST OF FARRELL...OR ALONG
A LINE EXTENDING FROM 33 MILES NORTHWEST OF SHARON TO 31 MILES
NORTHWEST OF BOLIVAR...MOVING EAST AT 60 MPH.

DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SHARON...             FARRELL...            HERMITAGE...
  MAURICE K GODDARD STATE PARK...             FREDONIA...
  STONEBORO...          MERCER...             NEW CASTLE...
  WEST HICKORY...       VAN...                TIONESTA...
  SUGARCREEK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3AM FOR THESE
COUNTIES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
May 7, 9:45 PM EST
Where
Mercer County, 0.52 mi E of Jamestown
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.480, -80.440

Emergency management reported a measured wind gust of 62 MPH in Jamestown.

Thunderstorm Wind, Mercer

When
May 7, 10:07 PM EST
Where
Mercer County, 0.69 mi N of Greenville
Measured
53 kt (61 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.430, -80.380

An amateur radio operator reported a measured wind gust of 61 MPH in Greenville.

Hail, Mercer

When
May 7, 10:41 PM EST
Where
Mercer County, 0.86 mi SW of West Middlesex
Measured
0.88 in hail
Reported by
Public
Coordinates
41.170, -80.460

Hail, Lawrence

When
May 7, 10:43 PM EST
Where
Lawrence County, 2.69 mi ESE of New Wilmington
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -80.330

Hail, Mercer

When
May 7, 10:52 PM EST
Where
Mercer County, 0.52 mi W of Mercer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.230, -80.240

Hail, Mercer

When
May 7, 10:58 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -80.090

Hail, Mercer

When
May 7, 10:58 PM EST
Where
Mercer County, 0.52 mi W of Mercer
Measured
1.25 in hail
Reported by
Public
Coordinates
41.230, -80.240

Thunderstorm Wind, Indiana

When
May 8, 1:30 AM EST
Where
Indiana County, 2.52 mi WSW of Grafton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.460, -79.260

Emergency management reported trees down north of Blairsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221769, 221770, 221763, 221764, 221765, 221766, 221767, 221768.